Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 197, NWS Dodge City, KS

July 23, 1995Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1995, 1:29 AM CDT for Ford County, Kansas. It was in force for 31 min.

The area

The counties it named.

The facts

Issued
Jul 23, 1995, 1:29 AM CDT (06:29 UTC)
Expired
Jul 23, 1995, 2:00 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230631 RRA
SVRDDC
KSC057-230700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
129 AM CDT SUN JUL 23 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...EASTERN FORD COUNTY
 
AT 127 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES
SOUTHEAST OF DODGE CITY MOVING TO THE NORTHEAST AT 35 MPH. THE STORM
WILL REACH FORD BY 135 AM AND WINDTHORST BY 145 AM. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY... SO
DON'T DRIVE ONTO WATER-COVERED ROADS.
 
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:19 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 9:19 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT FRI JUL 21 1995

PBLM TNGT IS CNVCTN.  AZC/GDA/HVL H3 DATA MISG SO HARD TO VERIFY JET
STREAK MDLS (ESPCLY RUC/ETA) BRING IN OUT OF 4 CRNRS BUT PTTN OF GOING
CNVCTN IN SE CO HINTS THAT ETA/RUC SLTN PRBLY BEST. CIN NOT HIGH ENUF
TO COUNTERACT COMBINATION OF 2000 J/KG CAPES AND APRCHG LEFT EXIT RGN
SO CAP BREAKING AND CO CNVCTN HELPED BY ERLY UPSLP SHD CONT EWRD INTO
W KS AND WL INCRG POPS THERE. REST OF FCST TUFF AS HARD TO KNOW WHERE
QSTNRY FNT WL BE IN PARALLEL FLOW BUT CNVCTN IN NEBR SHD FORCE BNDRY
WL S THRU KS TNGT. GIVEN USTBL AIR...FOCUS ON FNT AND STRONG PVA...
POPS IN LTR PDS LOOK PUNY. NXT SHIFT WL PRBLY HV TO BEEF THEM UP.
FAN/FWC VRY CLOSE AND WL NOT GO AGAINST THEM ON TEMPS.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:54 PM CDTSevere Thunderstorm WarningDDCFord51 min
Jul 23, 5:44 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jul 23, 5:53 PM CDTSevere Thunderstorm WarningDDCComanche37 min
Jul 23, 6:45 PM CDTSevere Thunderstorm WarningDDCComanche45 min
Jul 23, 6:55 PM CDTSevere Thunderstorm WarningDDCBarber35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.